HLA-A*3101, in Caucasian patients linked to increased risk of developing reaction to Carbamazepine
Carbamazepine causes various forms of hypersensitivity reactions, ranging from maculopapular exanthema to severe blistering reactions. Researchers have now identified a gene, called HLA-A*3101, in Caucasian patients that increases the risk of developing a reaction to the drug from 5% to 26%.
The research undertaken, in collaboration with the Wellcome Trust Sanger Institute, screened more than a million variants in DNA across the human genome to understand why some patients are more prone to the drug's side-effects than others. Research in Taiwan has already shown that carbamazepine-induced Steven Johnson Syndrome–Toxic Epidermal Necropysis is strongly associated with the HLA-B*1502 allele gene in the south east asian population , but Liverpool scientists discovered that this gene could not be used to predict the reaction in Caucasian people.
Dr Ana Alfirevic, from the University's Wolfson Centre for Personalised Medicine, said: "This is a significant finding that highlights the importance and advancement of new genetic technologies. We aim to support the development of medicines based on a patient's unique genetic make-up to allow clinicians to prescribe the most effective and safe treatments."
McCormack M, Alfirevic A, Bourgeois S, Farrell JJ, Kasperavičiūtė D, Carrington M, et al. HLA-A*3101 and carbamazepine-induced hypersensitivity reactions in Europeans. The New England journal of medicine. 2011 Mar ;364(12):1134-43. [pubmed]